Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 2, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Jan 23, 2018, 12:09 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 24, 2018, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2018, 12:09 PM MST (19:09 UTC)
- In effect from
- Jan 24, 2018, 11:00 PM MST
- Expired
- Jan 24, 2018, 2:05 AM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233 WWUS75 KRIW 231909 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1209 PM MST Tue Jan 23 2018 ...Winds will be on the increase Wednesday into Thursday... .Winds will already increase later tonight into Wednesday but even stronger winds are expected later Wednesday night through Thursday afternoon as a cold front approaches from the west. WYZ019-241100- /O.NEW.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 1209 PM MST Tue Jan 23 2018 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from Wednesday evening through Thursday afternoon. * TIMING...Southwest winds will increase late tonight through Wednesday but the strongest winds are expected later Wednesday night through Thursday afternoon. * WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later Wednesday night through Thursday afternoon with the potential for 60 mph wind gusts. * IMPACTS...Travellers between Sweetwater Station and Muddy Gap will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ020-241100- /O.NEW.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ Natrona County Lower Elevations- Including the city of Casper 1209 PM MST Tue Jan 23 2018 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from Wednesday evening through Thursday afternoon. * TIMING...Southwest winds will increase late tonight through Wednesday but the strongest winds are expected later Wednesday night through Thursday afternoon. * WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later Wednesday night through Thursday afternoon with the potential for 60 mph wind gusts, especially on Outer Drive in Casper. * IMPACTS...Travellers around the lower elevations of Natrona County will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Team Riverton
2 follow-up statements
224 WWUS75 KRIW 240311 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 811 PM MST Tue Jan 23 2018 ...Winds will be on the increase Wednesday into Thursday... .Winds will already increase later tonight into Wednesday but even stronger winds are expected late Wednesday night through Thursday afternoon as a cold front approaches from the west. WYZ019-241115- /O.CON.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 811 PM MST Tue Jan 23 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * TIMING...Southwest winds will increase late tonight through Wednesday but the strongest winds are expected later Wednesday night through Thursday afternoon. * WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later Wednesday night through Thursday afternoon with the potential for 60 mph wind gusts. * IMPACTS...Travellers between Sweetwater Station and Muddy Gap will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ020-241115- /O.CON.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ Natrona County Lower Elevations- Including the city of Casper 811 PM MST Tue Jan 23 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * TIMING...Southwest winds will increase late tonight through Wednesday but the strongest winds are expected later Wednesday night through Thursday afternoon. * WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later Wednesday night through Thursday afternoon with the potential for 60 mph wind gusts, especially on Outer Drive in Casper. * IMPACTS...Travellers around the lower elevations of Natrona County will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TEAM RIVERTON
384 WWUS75 KRIW 240905 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 205 AM MST Wed Jan 24 2018 ...Winds will increase this morning and continue into Thursday... .Winds will continue to increase this morning and continue through the day today. Strong winds will subside somewhat tonight, before returning Thursday as a cold front approaches from the west. WYZ019-242300- /O.UPG.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ /O.NEW.KRIW.HW.W.0004.180124T1200Z-180126T0000Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 205 AM MST Wed Jan 24 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM MST THURSDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 5 AM early this morning to 5 PM MST Thursday. The High Wind Watch is no longer in effect. * TIMING...Southwest winds will continue to increase this morning, with strong winds expected through the rest of the day. Although these winds will subside somewhat tonight, strong winds will return Thursday morning and continue through Thursday afternoon. * WINDS...Southwest 30 to 40 mph today and Thursday, with the potential for 60 mph wind gusts. Southwest 25 to 35 mph with gusts up to 50 mph expected tonight. * IMPACTS...Travellers between Sweetwater Station and Muddy Gap will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ020-242300- /O.UPG.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/ /O.NEW.KRIW.HW.W.0004.180124T1200Z-180126T0000Z/ Natrona County Lower Elevations- Including the city of Casper 205 AM MST Wed Jan 24 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM MST THURSDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 5 AM early this morning to 5 PM MST Thursday. The High Wind Watch is no longer in effect. * TIMING...Southwest winds will continue to increase this morning, with strong winds expected through the rest of the day. Although these winds will subside somewhat tonight, strong winds will return Thursday morning and continue through Thursday afternoon. * WINDS...Southwest 30 to 40 mph today and Thursday with the potential for 60 mph wind gusts, especially on Outer Drive/Wyoming Blvd in Casper. Southwest 25 to 35 mph with gusts up to 50 mph expected tonight. * IMPACTS...Travellers around the lower elevations of Natrona County will encounter strong and erratic wind gusts and areas of blowing snow with 8 to 10 inches of fresh snow to blow around. Visibilities could be sharply reduced at times during periods of strong wind gusts and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 23, 10:23 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 23, 10:23 AM MST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1023 AM MST Tue Jan 23 2018 .SHORT TERM...Today through Thursday The lee-enhanced clouds that were in place for much of the day Monday continue to clear the area this morning, with low clouds/light snow continuing across the far west (from Jackson Valley to Star Valley). The light snow will gradually subside in the lower elevations this morning, but continue through this afternoon in the Tetons, Gros Ventres, Absarokas and over Yellowstone. The light snow will then be confined across portions of Yellowstone tonight and end by 12Z Wednesday. The forecast area will be under NW flow aloft today, as a longwave trough continues to build and move over the Northern/Canadian Rockies. Skies will be mostly cloudy/overcast across the far west/western mountains and partly cloudy east of the Divide today, with lee-enhanced clouds returning east of the Divide through the overnight hours tonight. Temperatures are expected to be close to Monday's highs, but may be a few degrees warmer due to the lack of clouds. Wednesday will be dry and warmer, as the ridge moves over the region. Breezy winds will develop by Wednesday afternoon over the Absarokas and Wind Rivers and the Wind Corridor, as a leeside trough develops east of the Divide. H7 temperatures will also warm significantly, rising from -10 to -13 on Tuesday to -2 to -4 on Wednesday. Obviously, this will strengthen the low-level inversions in the basins/valleys. Have kept temperatures down somewhat in these areas for now. However, there is a chance that the winds aloft will be strong enough to mix the cold air out of basins/valleys. This is expected to occur on Thursday, as the flow aloft turns SW and increases to 40-50kt from SW to E WY. Thus, strong winds could develop across the Wind Corridor ahead of this front and a High Wind Watch may be necessary. This will be due to a deepening longwave trough that will be making its way over the Great Basin during the day Thursday. A cold front associated with this system will enter NW WY by 18Z, with snow beginning over the far west. This snow will be short- lived however, as most of the moisture with this system looks to be confined over the CA/OR coasts and the Sierra Nevadas. .LONG TERM...Friday through Monday Overview...High temperatures will be 10-20 degrees cooler on Friday and Saturday behind Thursday's cold frontal passage with scattered to numerous snow showers lingering across the western mountains and far west valleys , mainly dry conditions across central Wyoming. A warming trend will follow Sunday and Monday. The next Pacific storm system will spread chances of snow into the area on Tuesday into midweek. Discussion...Weather pattern on Friday morning features cold front pushing east across the plains with fragmented upper trough across the western U.S. into the High Plains. GFS and ECMWF show differences with the details of this trough from the outset with the GFS showing faster progression, less amplitude overall than ECMWF and Canadian. These differences lead to ECMWF building a stronger ridge behind this system than GFS over the western U.S. over the weekend. Thus, ECMWF quicker to dry things out across the west over the weekend, while GFS continues to bring fetch of Pacific moisture into the west through Sunday. Blended model solution keeps chance PoPs across the west with a decreasing trend on Sunday, and we saw no reason to deviate from this with low confidence in either solution. ECMWF continues with its forecast of a more amplified synoptic pattern across the eastern Pacific and western U.S. early next week, digging a sharp trough into the Interior West on Tuesday. The GFS shows a flatter trough shearing across the northern tier of the U.S. The preferred ECMWF is showing the potential for a major winter storm across the area Tuesday into Wednesday, similar to our most recent winter storm last Friday and Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 AM MST Tue Jan 23 2018 West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Low clouds will continue to scatter out late this morning in the far west. Conditions will improve to VFR for the rest of this afternoon. Elsewhere, VFR conditions will prevail through the period. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will occur through the period. West winds will increase significantly tonight in the Cody Foothills, especially north of KCOD. && .FIRE WEATHER... RH values will remain relatively high today, with breezy winds in the usual locations this afternoon. Temperatures will remain cold as well, with partly cloudy skies east of the Divide. Mostly cloudy to overcast skies will continue across northwest portions. Winds will begin to increase across the usual areas tonight into Wednesday, as atmospheric conditions become more favorable. Inversions may hold for the central basins on Wednesday, as mid level temperatures warm significantly. However, there is a chance that they mix out and allow temperatures to rise above freezing. This is expected to occur on Thursday, with strong winds a possibility across the Wind Corridor from the Red Desert to Casper. Smoke dispersion will generally be fair to good today and good on Wednesday and Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Meunier AVIATION...Ross/Lipson FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 23, 1:41 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 141 AM MST Tue Jan 23 2018 WYZ001>020-022>030-241100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 141 AM MST Tue Jan 23 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Light snow will continue over the northwest mountains and Yellowstone through the day today. Light snow will gradually end tonight over Yellowstone. Snow amounts will range between 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thursday and Friday...Strong winds possible from the Red Desert to Casper on Thursday. Snow is expected to increase across the west on Thursday. Some snow showers will spread into central Wyoming Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.